Hail, Cheyenne
- When
- September 1, 3:37 PM MST to 3:40 PM MST
- Where
- Cheyenne County, 6.96 mi NNE of Potter
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.310, -103.260
Thunderstorms produced large hail over portions of Kimball and Cheyenne counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail over portions of Kimball and Cheyenne counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 1, 1:30 PM MST, 2 hours 7 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Cheyenne WY 230 PM MDT Sat Sep 1 2018 .SHORT TERM...(This evening through Monday night) Issued at 150 PM MDT Sat Sep 1 2018 Upper trough axis from the northern Rockies into the southern Great Basin and weak surface front from eastern MT south through eastern WY into southern NE. Modest moisture convergence from far southeast WY into northern CO and weak disturbance aloft aided development of widely scattered convection. Rainfall has been light thus far, but as SBCAPEs increase to 500-1000 j/kg southeast of a line from Alliance to Cheyenne mid to late afternoon, could see isolated stronger convection producing brief moderate to heavy rain, gusty winds and possibly small hail. Convection may linger into the late evening across the NE Panhandle. Sunday will be mainly dry and slightly cooler with highs in the 70s-low 80s. Models do indicate light QPF from isolated late afternoon/early evening convection along the Laramie Range and adjacent high plains of far southeast WY. Monday will be slightly warmer over east-central WY and the northern NE Panhandle with highs in the low-mid 80s. Elsewhere, highs Monday will remain in the 70s, with 60s over the high terrain. .LONG TERM...(Tuesday through Saturday) Issued at 150 PM MDT Sat Sep 1 2018 Tuesday...Cooler temperatures in the wake of a passing cold front and with more cloud cover. Isolated to scattered showers and thunderstorms south of a Rawlins to Lusk line. Wednesday...Weak zonal flow aloft and with adequate low and mid level moisture over our southern counties and return southeast low level winds, expect to see isolated thunderstorms over and near the mountains along the Colorado state line. Cooler in the wake of a cold front and with cloud cover. Thursday...Somewhat warmer as the airmass modifies. Weak flow aloft and only isolated showers and thunderstorms expected over and near the mountains. Friday...The warming trend continues as low and mid level moisture decreases. With limited moisture, no showers or thunderstorms are expected. Saturday...West southwest flow aloft strengthens as a trough aloft approaches the northern Rockies, with a slow warming trend continuing. The atmosphere looks too dry to support the development of showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1122 AM MDT Sat Sep 1 2018 Wyoming TAFS...VFR. Isolated showers in the vicinity of Cheyenne from 21Z to 01Z. Wind gusts to 25 knots at Rawlins through 01Z. Nebraska TAFS...VFR. Isolated thunderstorms in the vicinity of all sites from 22Z to 01Z. && .FIRE WEATHER... Issued at 130 PM MDT Sat Sep 1 2018\ Near-critical fire weather conditions continue this afternoon west of the Laramie Range with a well-mixed environment creating brief gusts of 20 to 25 mph along exposed ridge-lines and open plains. Relative humidity values will range from 10 to 15 for much of Carbon and Albany counties. A cold front will pass through the districts later this afternoon and early evening, accompanied by widely scattered showers and thunderstorms with limited wetting rainfall. Cooler temperatures and higher humidities will exist east of the Laramie Range Sunday through Monday, with isolated afternoon and evening showers and thunderstorms. Areas west of the Laramie Range can expect a continuation of warm and dry conditions. However, wind speeds will remain below critical levels. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MAJ LONG TERM...RUBIN AVIATION...RUBIN FIRE WEATHER...MAJ
Hazardous Weather Outlook National Weather Service Cheyenne WY 332 AM MDT Sat Sep 1 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 020945- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 332 AM MDT Sat Sep 1 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered showers and thunderstorms this afternoon and evening. Some will be capable of producing small hail, lightning and gusty winds. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Afternoon and evening thunderstorm development continues through midweek. Best organized storms expected Tuesday and Wednesday. .Spotter information statement... Spotter activation will not be required. WYZ104-105-109>115-020945- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 332 AM MDT Sat Sep 1 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Near-critical fire weather conditions expected today with low relative humidities and winds near 20 mph. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Relative humidities will remain low through Tuesday, though winds will decrease. Isolated thunderstorms possible through midweek. .Spotter information statement... Spotter activation will not be required.
Special Weather Statement National Weather Service Cheyenne WY 256 PM MDT SAT SEP 1 2018 NEZ020-012145- Banner NE- 256 PM MDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BANNER COUNTY UNTIL 345 PM MDT... At 255 PM MDT, Doppler radar was tracking a strong thunderstorm near Harrisburg, or 21 miles northwest of Kimball, moving southeast at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Harrisburg around 325 PM MDT. LAT...LON 4151 10392 4158 10382 4154 10367 4141 10385 TIME...MOT...LOC 2055Z 314DEG 4KT 4151 10383 Rubin
Special Weather Statement National Weather Service Cheyenne WY 349 PM MDT SAT SEP 1 2018 NEZ002-095-012230- Dawes NE-North Sioux NE- 349 PM MDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND NORTHEASTERN SIOUX COUNTIES UNTIL 430 PM MDT... At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Fort Robinson Campground, or 28 miles west of Chadron, moving east at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Dawes and northeastern Sioux Counties. LAT...LON 4279 10364 4285 10364 4299 10341 4271 10338 TIME...MOT...LOC 2148Z 258DEG 9KT 4282 10356 Rubin
Special Weather Statement National Weather Service Cheyenne WY 414 PM MDT SAT SEP 1 2018 NEZ055-012245- Cheyenne NE- 414 PM MDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY UNTIL 445 PM MDT... At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near Potter, or 16 miles east of Kimball, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Cheyenne County. LAT...LON 4124 10337 4136 10337 4139 10317 4119 10318 TIME...MOT...LOC 2213Z 284DEG 8KT 4130 10335 Hahn
The Cheyenne radar (KCYS), 130 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
4 hail. Local standard time, as filed.
Dime to quarter size hail covered the ground.
Half dollar size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786014, 786015, 777504, 777505.